Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 5, NWS Detroit, MI
NWS Detroit, MI issued this beach hazards statement at Aug 28, 2020, 8:21 PM EDT for Huron County, Michigan. It took effect at Aug 29, 2020, 6:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2020, 8:21 PM EDT (00:21 UTC)
- In effect from
- Aug 29, 2020, 6:00 AM EDT
- Expired
- Aug 29, 2020, 10:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Detroit, MI
County Huron County, MI
The radar
The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
093 WHUS43 KDTX 290021 CFWDTX Lakeshore Hazard Message National Weather Service Detroit/Pontiac MI 821 PM EDT Fri Aug 28 2020 MIZ049-291000- /O.NEW.KDTX.BH.S.0005.200829T1000Z-200830T0200Z/ /O.CON.KDTX.LS.Y.0031.200829T1000Z-200830T0200Z/ Huron- 821 PM EDT Fri Aug 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... ...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT FROM 6 AM TO 10 PM EDT SATURDAY... * WHAT...For the Lakeshore Flood Advisory, minor lakeshore flooding expected. For the Beach Hazards Statement, hazardous swimming conditions expected. * WHERE...Huron County. * WHEN...From 6 AM to 10 PM EDT Saturday. * IMPACTS...Some water on low lying roads and property along the lakeshore. High waves will contribute to shoreline flooding and erosion in addition to causing an increased risk of rip currents. * ADDITIONAL DETAILS...Winds will shift to the northwest by Saturday morning, and will reside in the 20 to 25 mph range during the day. This will lead to increased water levels and high wave action impacting the northern Huron Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Residents on or near the shore should take appropriate action to protect property from rising water levels. Remain out of the water to avoid hazardous swimming conditions. && $$ sf
2 follow-up statements
281 WHUS43 KDTX 290745 CFWDTX Lakeshore Hazard Message National Weather Service Detroit/Pontiac MI 345 AM EDT Sat Aug 29 2020 MIZ049-292000- /O.CON.KDTX.LS.Y.0031.200829T1000Z-200830T0200Z/ /O.CON.KDTX.BH.S.0005.200829T1000Z-200830T0200Z/ Huron- 345 AM EDT Sat Aug 29 2020 ...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...For the Lakeshore Flood Advisory, minor lakeshore flooding expected. For the Beach Hazards Statement, hazardous swimming conditions expected. * WHERE...Huron County. * WHEN...Until 10 PM EDT tonight. * IMPACTS...Some water on low lying roads and property along the lakeshore. High waves will contribute to shoreline flooding and erosion in addition to causing an increased risk for rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Residents on or near the shore should take appropriate action to protect property from rising water levels. Remain out of the water to avoid hazardous swimming conditions. && $$ KK
514 WHUS43 KDTX 291956 CFWDTX Lakeshore Hazard Message National Weather Service Detroit/Pontiac MI 356 PM EDT Sat Aug 29 2020 MIZ049-300400- /O.EXT.KDTX.LS.Y.0031.000000T0000Z-200830T1000Z/ /O.CON.KDTX.BH.S.0005.000000T0000Z-200830T0200Z/ Huron- 356 PM EDT Sat Aug 29 2020 ...LAKESHORE FLOOD ADVISORY NOW IN EFFECT UNTIL 6 AM EDT SUNDAY... ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...For the Lakeshore Flood Advisory, minor lakeshore flooding expected. For the Beach Hazards Statement, hazardous swimming conditions expected. * WHERE...Huron County. * WHEN...For the Lakeshore Flood Advisory, until 6 AM EDT Sunday. For the Beach Hazards Statement, until 10 PM EDT this evening. * IMPACTS...Some water on low lying roads and property along the lakeshore. High waves will contribute to shoreline flooding and erosion in addition to causing an increased risk of rip currents. * ADDITIONAL DETAILS...Northwest winds of 20 to 25 mph will be slow to diminish this evening and overnight, allowing high wave action to persist, and thus the lakeshore flood advisory has been extended in time. PRECAUTIONARY/PREPAREDNESS ACTIONS... Residents on or near the shore should take appropriate action to protect property from rising water levels. Remain out of the water to avoid hazardous swimming conditions. && $$ sf
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 7:34 PM EDT, 47 minutes earlier.
Area forecast discussion, Aug 28, 7:34 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
734 PM EDT Fri Aug 28 2020
.AVIATION...
A warm frontal boundary continues to gradually edge northward across
southern Michigan this evening as low pressure, currently centered
across northern Wisconsin, moves eastward into the state. This will
continue to place SE MI under the warm and unstable sector and will
produce isolated to widely scattered rain showers and thunderstorms.
High confidence holds regarding the continued development of showers
and storms this evening, however, exact placement and timing of
ongoing showers and storms will be captured with ongoing TEMPO
groups for all airspace's as confidence regarding location of
development and timing remains low. Otherwise, eastward movement of
the aforementioned low pressure system will then drag a cold front
across SE MI between 03-09Z which will aid in producing more a final
round of more semi-organized linear convection. An uptick in post-
frontal wind speeds and gusts are expected behind the front as wind
direction veers from the southwest to the west overnight.
Additionally, post-frontal northwest flow will usher in lower cigs
overnight, with mvfr cigs likely leading into daybreak.
For DTW...Shower and thunderstorm development remains possible
through 06Z, before a cold front ushers in the last round of
semi-organized convection, centered between 06-09z. Post-frontal air
will veer wind direction to the west overnight and will usher in
mvfr cigs.
.DTW THRESHOLD PROBABILITIES...
* Low for thunderstorm development this evening as thunderstorms
remain isolated to widely scattered in nature. Moderate confidence
for thunderstorms late tonight between 06-09Z.
* High for period of cigs aob 5 kft during the mid to late morning
hours.
&&
.PREV DISCUSSION...
Issued at 302 PM EDT Fri Aug 28 2020
DISCUSSION...
Morning showers and storms that dropped 3-4" of rain in spots
causing flooding across the Metro area have finally pushed out of
the region. The stationary front draped across lower SE MI will
begin to lift north turning into a warm front in response to the
developing low over northern WI sliding to the east towards lower
MI. Scattered to widespread multicellular storms will likely develop
along the front as this occurs. There is some potential of scattered
development within the warm sector south of the front as the
environment remains rich with moisture and won't require much
forcing to initiate convection. In fact the 12Z sounding had a PWAT
value of 1.81 inches which is well into the 90th percentile for
today's climatological average. Dewpoints push into the low to mid
70's with PWATs hovering around 2 inches through this evening as
moisture from Tropical Depression Laura is advected north into
southern MI. As such, the ingredients remain in place for torrential
rainfall with any storm this afternoon and evening. Convection
should be a bit more progressive limiting the extreme rainfall
totals like those seen this morning, however, a solid 1 to 2 inches
will be possible with any storm. If any training does manage to
occur, a local 3 inch report can't be ruled out.
The best chance to see severe storms will be with afternoon/evening
convection. CAMs this morning have been aggressive with getting
instability into SE MI with MLCAPE values in excess of 1500 J/kg
reaching up around 2000 J/kg. While storms and general cloudiness
have lingered into the early afternoon, subsequent clearing has
allowed for a impressive rebound of temps increasing instability over
central MI to 1500+ J/kg. Areas along and south of I-94 have seen
the greatest duration of sun out of any areas in the CWA and as a
result will have some of the highest instability (2000+ J/kg) and
chances for seeing severe storms. Mid level lapse rates aren't
particularly high with values only around 6 C/km hampering large hail
potential. Some small hail could still be possible in the strongest
updrafts. Effective shear will increase through the afternoon and
evening to 35-40kts as an 850-700mb jet core moves just south of the
Straits. Given the moisture availability, shear, and modest lapse
rates the main severe threat will be isolated to scattered damaging
wind gusts from water loaded cores/wet microbursts. Forecast
hodographs haven't straightened as much as originally thought with
some curvature still appearing in the lowest levels leaving the
possibility of an isolated tornado as the warm front slides north,
however with that said, the chances still remain on the lower side.
The developing low over WI will deepen and track east across
northern lower tonight. This drags a cold front across SE MI between
02-08Z bringing with it an additional line of showers and storms,
which are looking to be more elevated in nature. Gusty northwest
winds will follow the fropa as the low continues to deepen as it
moves into Ontario. A cooler, much drier airmass begins to settle in
over the region Saturday with 850mb temps dropping to 10-12C and
further cooling Sunday to 8-10C. This will support highs in the mid
to upper 70's Saturday and only low to mid 70's Sunday. Overall a
comfortable weekend is ahead as the drier airmass will drop
dewpoints into the low 50's with sunny to mostly sunny skies. A
quiet pattern holds through early next week as a ridge of high
pressure overspreads and slowly moves across the Great Lakes region.
MARINE...
Low pressure tracking through the Central Great Lakes tonight will
trigger additional strong to possibly severe thunderstorms.
Northwest west winds of 15 to 30 knots will follow the passage of
the low on Saturday, ushering in drier air to the region. The
strongest winds will be over the open waters of Lake Huron, but
gusts to 25 knots appear likely for the nearshore waters as well,
and small craft advisory is in effect. Winds look to be just under
25 knots over Lake St. Clair and Lake Erie. High pressure building
in for the rest of the weekend will allow for lighter winds, however
with the northerly direction, waves over the southern lake Huron
basin will remain elevated, near 4 feet.
As the high retreats Sunday night, winds flip around to the
southeast-south by Monday and continue into Tuesday. Even so,
looking at winds speeds below 20 knots.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory from 6 AM to 10 PM EDT Saturday for MIZ049.
Lake Huron...Small Craft Advisory from 4 AM to 10 PM EDT Saturday for LHZ421-422-
441>443.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....AM
DISCUSSION...KDK
MARINE.......SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Aug 28, 3:05 PM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 305 PM EDT Fri Aug 28 2020 MIZ047>049-053>055-060>063-068>070-075-076-082-083-291915- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 305 PM EDT Fri Aug 28 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Periods of thunderstorms are expected the rest of today and tonight. The primary threat will be wind gusts of 60 mph or greater and torrential rainfall which could lead to possible flooding. Storm motion this afternoon will be from the northwest at 35 mph then from the west at 45 mph overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-291915- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 305 PM EDT Fri Aug 28 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Periods of thunderstorms are expected today and tonight. The primary threat will be wind gusts of 50 knots or greater and torrential rainfall which could lead to possible flooding. Storm motion this afternoon will be from the northwest at 30 knots then from the west at 40 knots overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong winds from a low pressure system crossing through The Straits may lead to Small Craft Advisory wind and wave conditions on Saturday. .SPOTTER INFORMATION STATEMENT... You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. KDK
In the hours before
Local storm report, Aug 28, 5:12 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
512 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 1 E FLUSHING 43.07N 83.81W
08/28/2020 M1.25 INCH GENESEE MI TRAINED SPOTTER
&&
SFLocal storm report, Aug 28, 5:21 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
521 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 4 NW FLINT 43.06N 83.75W
08/28/2020 M1.00 INCH GENESEE MI BROADCAST MEDIA
&&
SFLocal storm report, Aug 28, 5:41 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
541 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 1 ESE FLUSHING 43.06N 83.81W
08/28/2020 M1.75 INCH GENESEE MI TRAINED SPOTTER
&&
SFSpecial weather statement, Aug 28, 5:44 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
544 PM EDT Fri Aug 28 2020
MIZ062-069-282245-
Lapeer MI-Oakland MI-
544 PM EDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAPEER AND NORTHEASTERN
OAKLAND COUNTIES UNTIL 645 PM EDT...
At 544 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hadley, or near Lapeer, moving southeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Metamora around 555 PM EDT.
Oxford around 605 PM EDT.
Dryden around 610 PM EDT.
Almont around 620 PM EDT.
Other locations impacted by this storm include Leonard, Lakeville,
Elba, Thornville and Lake Orion.
LAT...LON 4289 8299 4289 8310 4273 8310 4287 8346
4288 8345 4307 8346 4294 8298
TIME...MOT...LOC 2144Z 293DEG 24KT 4297 8338
DGLocal storm report, Aug 28, 6:08 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
608 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 4 NNE FLUSHING 43.12N 83.82W
08/28/2020 Genesee MI BROADCAST MEDIA
MEDIA PASSED ALONG A PHOTO OF SNAPPED TREE
&&
KDKLocal storm report, Aug 28, 7:13 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
713 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 2 ESE FLUSHING 43.06N 83.81W
08/28/2020 M2.00 INCH GENESEE MI AIRPLANE PILOT
&&
SFThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:11 PM EDT | Special Weather Statement | DTX | Huron | 19 min |
| Aug 28, 9:35 PM EDT | Special Marine Warning | DTX | 60 min | |
| Aug 28, 10:09 PM EDT | Special Weather Statement | DTX | Huron | 66 min |
| Aug 28, 10:28 PM EDT | Special Weather Statement | DTX | Saginaw | 47 min |
| Aug 28, 10:46 PM EDT | Special Weather Statement | DTX | Sanilac | 29 min |
| Aug 28, 10:56 PM EDT | Severe Thunderstorm Warning | DTX | Huron, Sanilac | 32 min |
| Aug 28, 11:03 PM EDT | Special Marine Warning | DTX | 45 min | |
| Aug 28, 11:24 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw, Shiawassee | 41 min |
| Aug 29, 12:00 AM EDT | Special Weather Statement | DTX | Genesee | 60 min |
| Aug 29, 12:20 AM EDT | Severe Thunderstorm Warning | DTX | Livingston, Washtenaw | 55 min |
| Aug 29, 1:00 AM EDT | Special Weather Statement | DTX | Oakland, Wayne | 45 min |
| Aug 29, 1:17 AM EDT | Special Weather Statement | DTX | Macomb | 43 min |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.